Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Des Moines, IA

March 19, 2020Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 19, 2020, 5:07 PM CDT for Adams County, Taylor County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 5:07 PM CDT (22:07 UTC)
Expired
Mar 19, 2020, 5:30 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 5:10 PM CDTHAIL 0.88Corning, IA40-50 MPH WINDS WITH SMALL LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:29 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KDMX 192207
SVRDMX
IAC003-173-192230-
/O.NEW.KDMX.SV.W.0002.200319T2207Z-200319T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
507 PM CDT Thu Mar 19 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Adams County in southwestern Iowa...
  Northern Taylor County in southwestern Iowa...

* Until 530 PM CDT.

* At 507 PM CDT, a severe thunderstorm was located near Villisca, or
  14 miles southwest of Corning, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Emergency management.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Corning, Lenox, Nodaway and Corning Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4092 9493 4101 9472 4084 9451 4079 9493
TIME...MOT...LOC 2207Z 236DEG 37KT 4085 9495 

HAIL...1.50IN
WIND...<50MPH
 
$$

Curtis
1 follow-up statement
473 
WWUS53 KDMX 192228
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
528 PM CDT Thu Mar 19 2020

IAC003-173-192237-
/O.EXP.KDMX.SV.W.0002.000000T0000Z-200319T2230Z/
Adams IA-Taylor IA-
528 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS AND
NORTHERN TAYLOR COUNTIES WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4092 9493 4101 9472 4084 9451 4079 9493
TIME...MOT...LOC 2227Z 236DEG 37KT 4096 9473 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:51 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 19, 3:51 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 PM CDT Thu Mar 19 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 351 PM CDT Thu Mar 19 2020

Push of warm advection and moisture transport into the state this
morning produced widespread shower and some thunderstorm activity.
Areas across northern Iowa saw widespread 1 to 2 inches of rain,
mainly along and north of Highway 20.  Farther south, the showers
were more progressive with less rain.  Currently, the warm front
extends from near Red Oak to Des Moines and eastward toward
Grinnell.  Recent satellite and radar indicates the boundary is
moving south through western into central Iowa and is near the Des
Moines metro area as of 300 pm.  Destabilization is rapidly
occurring in far southern Iowa with 100mb mixed layer CAPES
approaching 1000-1500 j/kg in the far southwest.  This
destabilization will continue into the late afternoon as insolation
increases with clouds diminishing.  Low level shear and helicity are
sufficient for tornado development although if the storm is along
the southward moving boundary, it is likely that the cold air would
undercut the surface updraft.  However, any storm ahead of the
boundary would be in a decent environment for a tornado and a watch
is in place for this potential. Storms that do occur north of the
boundary are not expected to have much of a tornado threat, but
could certainly produce large hail.  Otherwise, another round of
moderate to locally heavy rain is expected into central Iowa which
will likely push rivers toward flood stage in some locations. There
may also be a localized risk of flash flooding but it is not
expected to be widespread at this time.

Farther north, light to moderate rain will persist into the evening
as cold air begins to move into the state.  A transition from rain
to snow is expected to start toward sunset near Estherville with the
transition zone shifting southward through the evening. One to two
inches of snow is expected across the northern two tiers of Iowa and
when combined with the strong winds, will produce a period of poor
conditions this evening in the northwest portion of the forecast
area where snow amounts will be greatest, therefore the advisory
will continue tonight. Elsewhere, the strong northwest winds will
strengthen during the night as cold air pours into the state.
Precipitation diminishes after midnight as forcing subsides with all
rain/snow ending by daybreak on Friday.  Strong northwest winds will
persist into Friday with much colder temperatures as thermal trof
drops into the state.  Wind chills below zero are expected in the
northwest during the morning with single digits to teens above zero
elsewhere.

Moderating temperatures are expected into the weekend with some
minor threat of precipitation on Sunday.  A better threat of
precipitation is expected Monday night into Tuesday as a stronger
shortwave passes through the region although there are still some
differences in the models on the eventual evolution.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1239 PM CDT Thu Mar 19 2020

Poor aviation conditions will persist through tonight with low
ceilings, restricted visibilities and gusty winds. Widespread
showers and thunderstorms are expected into this evening with rain
changing to snow in the north. Strong northwest winds are forecast
to develop tonight and persist into Friday. Ceilings and
visibilities will improve to VFR by the end of the period as the
system departs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for IAZ004-005-015-023-033.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Mar 19, 2:58 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
258 PM CDT Thu Mar 19 2020

IAZ025>028-034>039-044>050-057>062-070>075-081>086-092>097-202000-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
258 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe weather with all modes of
severe weather possible. Heavy rainfall may lead to river flooding
or even some localized flash flooding.

Strong northwest winds are expected tonight into Friday with much
colder air.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across this afternoon and evening.

IAZ004-005-015-023-024-033-202000-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-
258 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for the area tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any snowfall reports
are appreciated.

IAZ006-007-016-017-202000-
Winnebago-Worth-Hancock-Cerro Gordo-
258 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...This Afternoon and Tonight

Non-severe thunderstorms with moderate to locally heavy rain
expected this afternoon. Colder air will turn rain to snow, with
less than an inch of accumulation expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any snowfall reports
are appreciated.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:47 AM CDTWinter Weather AdvisoryDMXCalhoun, Crawford, Emmet, Kossuth, Palo Alto, Pocahontas and 1 more26 hr
Mar 19, 4:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union50 min
Mar 19, 6:06 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass39 min
Mar 19, 6:47 PM CDTSevere Thunderstorm WarningDMXMarion, Warren43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.